Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

How to Recognize & Treat a Benzo Overdose

A recent study released by Science Daily highlights that more than one in eight U.S. adults (12.6 percent) used benzodiazepines in the past year, which is up from previous reports. Seventeen percent of overall use stems from prescription drug misuse, which includes using the drug without a prescription or more often than prescribed. Young adults 18 to 25 showed the highest levels of abuse at 5.6 percent.

While reports of the opioid crisis have saturated the media, benzo drugs have quietly slid under the radar and have caused havoc in communities. Reporters have mentioned that the next big crisis could be a benzo crisis, and it looms as our attention stays focused on treating opioids. Doctors continue to prescribe drugs like Xanax and Ativan at alarming rates, but many are unaware of their debilitating, and sometimes deadly side effects.

Data released by the National Institute on Drug Abuse (NIDA) notes that there were 8,791 overdose deaths due to benzos in 2015, which is up significantly when there was 1,135 in 1999. From 1996 to 2015, the number of benzo prescriptions rose by 67 percent, reaching 13.5 million by 2013. The numbers paint a disturbing picture of the volume of individuals using these drugs, which in many cases, can lead to abuse and overdose.

The country is experiencing a rise in anxiety and insomnia cases, and it has led to more doctors prescribing higher doses of benzos. Unfortunately, overdosing on the medication has become a reality, and understanding how to recognize and treat a benzo overdose should be something you can do. Understanding the signs can save lives, and if you or someone you love is currently prescribed benzo drugs, it’s time to learn the symptoms of an overdose.

What Are Benzodiazepines? 

Benzodiazepines are considered tranquilizers, and the most common names are Xanax and Valium. As we’ve mentioned, they are some of the most commonly prescribed medications in the world. When people obtain the drug without a prescription for its sedating effects, it can quickly turn to abuse. Some of the most common reasons doctors prescribe benzos include:

  • Insomnia
  • Anxiety
  • Alcohol withdrawal
  • Seizure control
  • Muscle relaxation
  • Inducing amnesia before uncomfortable medical procedures
  • Administered prior to surgery

Benzodiazepines work on the central nervous system (CNS) and produce sedation and muscle relaxation while lowering anxiety levels. While there are more than 2,000 different benzos in production, only 15 are FDA-approved in the United States. They are classified by how long their effects last. 

Ready to get Help?

We’re here 24/7. Pick up the phone.

Benzodiazepine Overdose Symptoms

Person checking their pulse on their wrist

Nine percent of American’s admit to abusing benzos at some point in their lives. Each time benzos are abused, it carries a risk of ending in overdose. The risk of death increases exponentially when benzos are used in conjunction with other depressants. 

Alcohol and opioids have been shown to produce a dangerous respiratory suppressing effect. Even when used in small amounts, the body slows down function to its vital systems.

Overdose symptoms can appear shortly after, and we will examine some warnings signs that will occur before or during an overdose, which include:

  • The person’s breathing will be the first sign, and abnormal breathing signals the central nervous system has slowed significantly. If breathing stops entirely, you must immediately call 911, and perform CPR if consciousness is lost.
  • The body is slowed to a crawl when under the influence of benzodiazepines, and someone that overdoses will feel drowsy or tired. They must resist the urge to fall asleep, as it increases the danger of a fatal overdose.
  • Expect the person to be clumsy in what is similar to having one too many drinks. Someone who is overdosing will not be able to control fine motor skills. The clumsy behavior they exhibit will extend into their speech as well, and they will find it impossible to communicate how they’re feeling.
  • If someone complains about feeling lightheaded, this can be another sign that comes with disorientation. Never let someone who you think is overdosing move around without support, as they could faint and hurt themselves.
  • Someone who is overdosing on benzodiazepines may exhibit nystagmus, which is a condition where the eyes move uncontrollably.

If you believe that you’ve identified a benzodiazepine overdose, you must take action immediately. Symptoms should never be ignored, and you must seek medical attention.

Benzodiazepine Overdose Treatment

When you call emergency services, make sure to be as specific as possible with the 911 operator. You must include as many details as possible, no matter how minor it may seem in the moment. You must provide the person’s height, weight, age, and whether they are prescribed the medication or not. If the person is a stranger to you, give your best description and accurate account of the situation. 

How to Reverse a Benzodiazepine Overdose

A benzodiazepine overdose is unlike other drugs. An opioid overdose can be reversed with a medication known as Narcan, though it is not considered a remedy. With benzos, there is a reversal antidote, which is known as flumazenil. The drug can cause seizures on occasion, but it’s the only option to reverse a benzo overdose.

Sources

National Institute on Drug Abuse. (2018, March 15). Benzodiazepines and Opioids. Retrieved from from https://www.drugabuse.gov/drugs-abuse/opioids/benzodiazepines-opioids

Bachhuber, M. A., Hennessy, S., Cunningham, C. O., & Starrels, J. L. (2016, April). Increasing Benzodiazepine Prescriptions and Overdose Mortality in the United States, 1996-2013. Retrieved from from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4816010/

National Institute on Drug Abuse. (2019, January 29). Overdose Death Rates. Retrieved from from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates

Dangers of rising benzo prescriptions raise alarms of next drug crisis. (n.d.). Retrieved from from https://www.nbcnews.com/health/health-news/dangers-rising-benzo-prescriptions-raise-alarms-next-drug-crisis-n895361

Increasing use, and misuse, of benzodiazepines. (2018, December 17). Retrieved from from https://www.sciencedaily.com/releases/2018/12/181217081756.htm

We've Helped Thousands Overcome Addiction

Call Now (844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.